Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 16, 1998, 2:39 PM PDT for Glenn County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1998, 2:39 PM PDT (21:39 UTC)
- Expired
- May 16, 1998, 3:40 PM PDT
- In force
- 61 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County Glenn County, CA
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933 WUUS1 KSAC 162144 RRA SVRSAC CAC021-162240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 239 PM PDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA * UNTIL 340 PM PDT * AT AT 240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EAST CENTRAL GLENN COUNTY ABOUT 5 MILES NORTH OF STONYFORD... MOVING NORTHEAST AT 20 MPH. . * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLOWS AROUND 3 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JHM/MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM PDT, 9 minutes earlier.
Area forecast discussion, May 16, 2:30 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 230 PM PDT SAT MAY 16 1998 SCATTERED SHOWERS AND STRONG THUNDERSTORMS CONTINUE OVER THE NORTHERN HALF OF OUR COUNTY WARNING AREAS AT THIS TIME. COLD AIR ALOFT AND AFTERNOON HEATING HAS PRODUCED VERY UNSTABLE CONDITIONS OVER THE NORTHERN AND CENTRAL SAC VALLEY. THESE THUNDERSTORMS WILL LIKELY CONTINUE THROUGH EARLY THIS EVENING AS SECOND VORT LOBE MOVES INTO FAR NORTHERN CA. UPPER LOW WILL WEAKEND AND SHIFT NORTHEASTWARD THROUGH PERIOD. WITH UPPER LEVEL WARMING EXPECTED...SHOULD SEE A DECREASE IN SHOWERS THROUGH SUNDAY WITH AIRMASS BECOMIMG MORE STABLE. HOWEVER...OVERALL PATTERN STILL KEEPS BAGGY UPPER TROF PATTERN ACROSS WEST COAST. SO EVEN WITH A WARMING TREND THROUGH MONDAY...HIGH TEMPERATURES WILL STILL REMAIN BELOW NORMAL OVER THE NEXT COUPLE OF DAY. ANOTHER LOW DROPPING SOUTHWARD AROUND TUESDAY WILL COOL TEMPS AND BRING IN NEXT CHANCE OF PRECIP BY MID WEEK. LAM .STO...NONE. BLU EB 032/045 038/055 035 764100 RBL EE 044/066 046/072 044 765200 SAC BB 046/070 047/073 046 763000
In the hours before
Special weather statement, May 16, 2:17 PM PDT, 22 minutes before
CAZ016-162210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 217 PM PDT SAT MAY 16 1998 ...THUNDERSTORMS IN THE VICINTY OF OROVILLE... SEVERAL THUNDERSTORMS WILL BE AFFECTING THE OROVILLE AREA THROUGH 330 PM. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND POSSIBLY SOME MINOR STREET FLOODING. SMALL HAIL...PEA TO MARBLE SIZE IS ALSO LIKELY IN THE OROVILLE AREA POSSIBLY CAUSING SLIPPERY ROADS. THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT ABOUT 15 TO 20 MPH. THE PUBLIC AND BUTTE COUNTY LAW ENFORCEMENT REPORTED THE SIGHTING OF A FUNNEL CLOUD NEAR BIGGS AND THERMOLITO AFTERBAY AT AROUND 2 PM. ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE AROUND THE OROVILLE AREA. FUNNEL CLOUDS RARELY TOUCH DOWN...BUT IF THEY DO...ONLY BRIEFLY. PERSONS IN THE OROVILLE AREA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS. JHM
Special weather statement, May 16, 2:17 PM PDT, 22 minutes before
CAZ016-162210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 217 PM PDT SAT MAY 16 1998 ...THUNDERSTORMS IN THE VICINTY OF OROVILLE... SEVERAL THUNDERSTORMS WILL BE AFFECTING THE OROVILLE AREA THROUGH 330 PM. THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND POSSIBLY SOME MINOR STREET FLOODING. SMALL HAIL...PEA TO MARBLE SIZE IS ALSO LIKELY IN THE OROVILLE AREA POSSIBLY CAUSING SLIPPERY ROADS. THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT ABOUT 15 TO 20 MPH. THE PUBLIC AND BUTTE COUNTY LAW ENFORCEMENT REPORTED THE SIGHTING OF A FUNNEL CLOUD NEAR BIGGS AND THERMOLITO AFTERBAY AT AROUND 2 PM. ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE AROUND THE OROVILLE AREA. FUNNEL CLOUDS RARELY TOUCH DOWN...BUT IF THEY DO...ONLY BRIEFLY. PERSONS IN THE OROVILLE AREA SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS. JHM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:36 PM PDT | Tornado Warning | STO | Butte | 29 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.